Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 44, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 28, 1998, 2:48 PM CDT for Cavalier County, North Dakota. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 2:48 PM CDT (19:48 UTC)
- Expired
- May 28, 1998, 3:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Cavalier County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:07 PM CDT | Hail 1 | Mt Carmel, ND | |
| May 28, 3:15 PM CDT | Hail 1 | Langdon, ND | |
| May 28, 3:19 PM CDT | Hail 0.75 | Mt Carmel, ND | |
| May 28, 3:20 PM CDT | Hail 1.75 | Olga, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 281948 RRA SVRFAR NDC019-282020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 248 PM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAVALIER COUNTY IN NORTHEASTERN NORTH DAKOTA * UNTIL 320 PM CDT * AT 246 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF MOUNT CARMEL OR 15 MILES NORTHWEST OF LANGDTON MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNT CARMEL AT 305 REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. GSF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:42 PM CDT, 6 minutes earlier.
Area forecast discussion, May 28, 2:42 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 245 AM CDT THU MAY 28 1998 FIRST PERIOD DISCUSSION... THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN CAVALIER AND SOUTHERN PEMBINA COUNTIES IN NORTHEAST NORTH DAKOTA...AHEAD OF THE COLD FRONT...ALONG BOUNDARY THAT IS SHOWING UP VERY WELL ON VIS SATTELITE. CAP HAS BEEN ERRODED AND LI VALUES ARE LESS THAN ZERO. STORMS COULD PRODUCE SEVERE HAIL. SCATTERED THUNDERSTORMS EXPECTED TO CONTINUE TO DEVELOP THIS EVENING. ETA SHOWED SIGNIFICANT FRONTOGENISUS JUST NORTH OF THE BORDER FROM 18Z-00Z TODAY. PW VALUES WERE IN THE 0.60 TO 0.80 IN THE REGION. AS THE FRONT PUSHED SOUTHWARD TONIGHT...EXPECT CHANCE FOR THUNDERSTORMS TO DIMFINISH AND ADDIIONAL CLOUDS TO PUSH INTO THE REGION. CURRENT FORECASTED TEMPS LOOK GOOD FOR TONIGHT. SHOULD MENTION EVENING THUNDERSTORMS ACROSS NORTHERN HALF OF CWA. WP
In the hours before
Local storm report, May 28, 1:20 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
120 PM CDT THU MAY 28 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
655 PM NEKOMA ND WIND DAMAGE
05/27/98 CAVALIER GRAIN BIN, SEVERAL 6 IN
DIAMETER TREE LIMBS DOWN
700 PM NEKOMA ND 0.75 INCH HAIL
05/27/98 CAVALIER
715 PM 6E NEKOMA ND 1.75 INCH HAIL
05/27/98 CAVALIER HAIL UP TO 3 FEET DEEP
730 PM 7W EDINBURGH ND 1.00 INCH HAIL
05/27/98 WALSH
733 PM GRAFTON ND 1.00 INCH HAIL
05/27/98 WALSH
820 PM 4 NW PARK RIVER ND WIND DAMAGE
05/27/98 WALSH 12 IN DIAMETER TREES
BLOWN DOWN, ROOF DAMAGE
822 PM 3 W PARK RIVER ND PARKED CAR BLOWN INTO
05/27/98 WALSH VAN
825 PM 2.5 N PISEK ND 1.75 INCH HAIL
05/27/98 WALSH
1135 PM TWIN VALLEY MN 0.75 INCH HAIL
05/27/98 NORMAN
SCHUMACHERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:07 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 33 min |
| May 27, 7:31 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 29 min |
| May 27, 7:53 PM CDT | Tornado Warning | FGF | Walsh | 32 min |
| May 27, 8:21 PM CDT | Tornado Warning | FGF | Walsh | 49 min |
| May 27, 9:01 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 34 min |
| May 27, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 27 min |
| May 27, 10:37 PM CDT | Severe Thunderstorm Warning | FGF | Ransom | 33 min |
| May 28, 3:18 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 32 min |
| May 28, 3:52 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 33 min |
| May 28, 4:26 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 34 min |
| May 28, 5:05 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.